New Mexico, 2017Flash Flooding and Hail in New Mexico, July 30 to 31, 2017
July 30 to 31, 2017 · NWS ABQ · 10 events in 7 counties and zones
A very moist back door cold front that entered northeastern New Mexico late on the 29th provided a reinforcing surge of low level moisture through the 30th. This front also acted as a focus mechanism for a couple strong to severe thunderstorms across parts of eastern New Mexico.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very moist back door cold front that entered northeastern New Mexico late on the 29th provided a reinforcing surge of low level moisture through the 30th. This front also acted as a focus mechanism for a couple strong to severe thunderstorms across parts of eastern New Mexico. Slow-moving showers and thunderstorms with torrential rainfall produced numerous reports of minor flooding. Some of the more significant storms impacted the area along the Sandia Mountains where pea to nickel size hail accompanied torrential rainfall amounts of two to three inches. Flash flooding was reported along Las Huertas Creek in Placitas. A wet microburst in south central Curry County produced a wind gust to 71 mph at the Cannon Air Force Base and 65 mph at the Clovis Fire Department. A stationary thunderstorm east of Church Rock produced another round of flash flooding along state road 118. Another storm moving slowly southeast out of southwest Colorado produced flash flooding along U.S. Highway 64 east of Bloomfield around sunset. Clayton set a new daily rainfall record of 1.52 inches, breaking the previous record of 1.23 inches from 2015. Outflow from a wet microburst during the early morning hours east of Fort Sumner produced a 71 mph wind gust at the Columbia Scientific Balloon Facility.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 30, 10:34 AM MST, 56 minutes earlier.
Area forecast discussion, Jul 30, 10:34 AM MST, 56 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1134 AM MDT Sun Jul 30 2017
.AVIATION...
18Z TAF CYCLE
Another active thunderstorm day forecast, with convection breaking-
out even earlier than yesterday. MVFR conditions are forecast with
storms today/tonight, with KLVS and KTCC the terminals most likely to
be impacted. Storms will move in the vicinity of KABQ, with the
potential for a stronger east canyon/gap wind than what is currently
forecast conditional on extent of storms to the east. Storms will
likely continue through the overnight hours across central/eastern
NM rather than following a normal diurnal downtrend.
11
&&
.PREV DISCUSSION...345 AM MDT Sun Jul 30 2017...
.SYNOPSIS...
A very active week is in store with areas of heavy rain and flash
flooding possible daily. Though flooding may occur with any storm,
the main focus for flash flooding is across northeast New Mexico
today where heavy rainfall and flooding occurred last evening.
Another round of widespread heavy rainfall is expected Monday
afternoon and evening across the plains. The focus for heavy rain
may shift across the western New Mexico on Tuesday. Temperatures will
drop below normal across all areas due to the precipitation and
clouds cover for much of the week.
&&
.DISCUSSION...
Quite a bit of rain occurred over the last several hours across
northeast NM, which has saturated soils across the area. Another
round of thunderstorms are expected this afternoon and tonight as a
weak vort max rounds into NE NM where a boundary will be sitting.
This boundary will be a focus for convection, both developing along
it as well as moving along it from storms that develop over the
Sangres and shift eastward. Abundant moisture will again be in
place, with PWATs greater than 1.5 inches across the northeast
plains. This combined with the slow storm movement and previous
rainfall should lead to an increased risk of flash flooding. Issued
a Flash Flood Watch for the Sangres eastward from 18Z today through
12Z Mon, but main concern exists this evening and overnight where
models are suggesting very heavy QPF. Depending on the latest
trends, the day shift may need to expand the watch southward
slightly.
Additionally, there may be a weak disturbance across northwest NM as
well, and western NM should see another active day with slow moving
storms drifting toward the north. Isolated flash flooding is not out
of the question.
The boundary across NE NM will shift southward overnight and into
Monday, potentially setting up near I-40 Monday afternoon. This
should again be a focus for thunderstorm development, in addition to
upslope flow behind the boundary. Once again, should see potentially
heavy rain into the evening and overnight hours across the eastern
plains, though further south than tonight's convection. Only concern
is how many debris clouds there will be and how much that impacts
daytime heating and instability. Overall though, confidence is high
for another round of widespread storms, just a matter of how high
rain rates will be.
The boundary, aided by convection, will push south and west, through
the gaps of the central mountain chain Monday night. This may
replenish moisture across the west, and lead to a more active
Tuesday across western NM. Latest models runs are also showing that
the east may be more active than originally thought as well.
For the latter half of the week, with the upper high over Nevada,
northwest flow over NM, and continued moisture in place, the eastern
plains should be quite active as weak ripples in NW flow move across
the area. It also appears that another front will slide down the
plains on Thursday, which should be a strong trigger for widespread
storms. All-in-all, a very active week is ahead with flash flooding
possible every day.
34
&&
.FIRE WEATHER...
Showers and isolated storms continue to be most active over
northeast NM early this morning, but the activity was slowly
diminishing. Expect showers and storms to re-ignite over the higher
terrain later today. In addition, a surface boundary scheduled to
invade northeast NM later this afternoon and push through the
eastern plains tonight will spark or enhance widespread convection.
Cell motion initially today will be mostly to the north and
northeast, but by this evening, cells may tend to move to the east
over northeast NM. Some erratic movement and storm development is
also possible due to outflow boundaries. Slow movement of storms
will lead to locally heavy rain and potential for flash flooding
later today through Monday night.
Vent rates today will be good to excellent south of Interstate 40
with areas of fair to poor north. Areas of poor vent rates forecast
Monday over much of the central and east. Poor rates will also
dominate the west and central Tuesday. High temperatures this week
will be below average while lows will be above average.
Tuesday and Wednesday may see a downtick in showers and storms as
the upper high center is forecast to set up over portions of the
Great Basin. Another front Thursday invading the eastern plains may
result in a return to more widespread convection. Daily rounds of
showers and storms will continue into the upcoming weekend.
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for the following zones...
NMZ512>515-527-528-530-531.
&&
33
Hazardous weather outlook, Jul 30, 4:54 AM MST, 6 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
554 AM MDT Sun Jul 30 2017
NMZ501>540-311200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
554 AM MDT Sun Jul 30 2017
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
While heavy rainfall is possible this afternoon and tonight just
about anywhere over northern and central New Mexico, it's most likely
over the northeast and east central. The heavy rainfall may result
in at least minor flooding or areas of flash flooding.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Heavy rainfall will be possible again Monday afternoon and Monday
night over northern and central New Mexico. Localized areas of flash
flooding may occur.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.
Event by event
4 thunderstorm wind, 3 flash flood, 2 hail, 1 funnel cloud. Local standard time, as filed.
Flash Flood, Sandoval
- When
- July 30, 11:30 AM MST to 12:30 PM MST
- Where
- Sandoval County, 10.18 mi NNW of Sandia Park to 9.86 mi NNW of Sandia Park
- Cause
- Heavy Rain
- Reported by
- CoCoRaHS
- Coordinates
- 35.311, -106.423
Observer reported Las Huertas Creek flooding over Tecolote Road. Six to eight inches of water, mud, and rocks covered roadway.
Hail, Bernalillo
- When
- July 30, 12:12 PM MST to 12:13 PM MST
- Where
- Bernalillo County, 4.01 mi E of Sandia Park
- Measured
- 0.75 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 35.160, -106.300
Hail up to the size of pennies.
Hail, Bernalillo
- When
- July 30, 12:55 PM MST to 12:57 PM MST
- Where
- Bernalillo County, 0.56 mi E of Sandia Park
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.170, -106.360
Hail up to the size of nickels along with intense cloud to ground lightning.
Thunderstorm Wind, Curry
- When
- July 30, 2:49 PM MST to 2:54 PM MST
- Where
- Curry County, 0.9 mi NE of (Cvs)cannon Afb
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 34.390, -103.310
Cannon Air Force Base peak wind gust to 71 mph.
Thunderstorm Wind, Curry
- When
- July 30, 3:07 PM MST to 3:10 PM MST
- Where
- Curry County, Clovis
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.410, -103.200
Peak wind gust up to 65 mph at the Clovis Fire Department.
Thunderstorm Wind, Curry
- When
- July 30, 3:10 PM MST to 3:12 PM MST
- Where
- Curry County, 1.84 mi WNW of Clovis
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 34.420, -103.230
Peak wind gusts between 50 and 60 mph.
Flash Flood, McKinley
- When
- July 30, 5:00 PM MST to 6:00 PM MST
- Where
- McKinley County, 0.69 mi N of Wingate to 1.12 mi NNW of Wingate
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.530, -108.550
Flash flooding with 10 feet of water and mud reported over state road 118.
Funnel Cloud, Union
- When
- July 30, 6:28 PM MST to 6:31 PM MST
- Where
- Union County, (Cao)clayton Arpt
- Reported by
- Broadcast Media
- Coordinates
- 36.450, -103.150
The ABC7 webcam in Clayton showed a funnel cloud looming over town.
Flash Flood, San Juan
- When
- July 30, 8:00 PM MST to 9:00 PM MST
- Where
- San Juan County, 0.65 mi NW of Blanco to 0.74 mi WNW of Blanco
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.726, -107.829
U.S. Highway 64 completely flooded at mile marker 74. Roadway closed.
Thunderstorm Wind, De Baca
- When
- July 31, 12:45 AM MST to 12:47 AM MST
- Where
- De Baca County, 2.38 mi ENE of Ft Sumner
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 34.480, -104.200
A peak wind gust to 71 mph was reported at the Columbia Scientific Balloon Facility.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New York, July 30, 20171 death · 1 injured · 1 event
- Wildfire in Washington, July 30 to 31, 2017$2.3 million · 1 event
- Flash Flooding in Arizona, July 30, 2017$200,000 · 2 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, July 30 to 31, 201715 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 30 to 31, 201756 kt wind · 9 events
- Flash Flooding and Heavy Rain in Kansas, July 30 to 31, 20174 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 30, 20174 events
- Waterspouts in Gulf of Mexico, July 30, 20174 events
- Damaging Winds in Texas, July 30, 201756 kt wind · 3 events
- Damaging Winds in Florida, July 30, 2017$2,000 · 2 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 30, 20172 events
- Damaging Winds in South Dakota, July 30, 201761 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705514, 705515, 705516, 705517, 705518, 705519, 705520, 705521, 705522, 705523.